Kansas, 2002

Tornadoes and Hail in Kansas, June 19, 2002

June 19, 2002 · NWS GLD · 22 events in 10 counties and zones

A line of scattered thunderstorms developed on a slow-moving surface boundary which stretched from southwest Nebraska through northwest Kansas during the late afternoon and evening hours. Storm movement was generally under 10 mph, and therefore the direction of many resultant wind and tornado events were guided by thunderstorm outflows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of scattered thunderstorms developed on a slow-moving surface boundary which stretched from southwest Nebraska through northwest Kansas during the late afternoon and evening hours. Storm movement was generally under 10 mph, and therefore the direction of many resultant wind and tornado events were guided by thunderstorm outflows. Four F-0 tornadoes and three F-1 tornadoes developed during this storm event. Tornadoes generally traveled from the south, southeast or east at speeds of 10 to 15 mph. Most tornadoes occurred over open country with no damage, but several moved near farmsteads and damaged barns and outbuildings, irrigation equipment and power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 12:00 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 19, 12:00 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT WED JUN 19 2002

CHALLENGES ARE FRONTAL TIMING TONIGHT WITH ASSOCIATED WEATHER AND
SAME CHALLENGE ON THU.

DRYLINE LYING BETWEEN GLD AND ITR AND SLIPPING SLOWLY TO EAST. THIS
SHOULD BE THE KEY TO LATE AFTERNOON AND EARLY EVENING ACTIVITY.
HOWEVER PICTURE BECOMES INCREASINGLY COMPLICATED AS INCREASING LOW
LEVEL MOISTURE OCCURS IN NE CO AS AFTERNOON ADVANCES. AS RESULT OF
CONTINUED AND INCREASING NORTH-NORTHEAST UPSLOPE FLOW THERE. ACTUAL
COLD FRONT AS DEFINED BY 85H T PACKING DOES NOT BEGIN TO MOVE INTO
CWA UNTIL AFTER 00Z. THIS INITIATES SOME TSRA IN NE CO IN LATE PM
WHILE AT SAME TIME DRYLINE INITIATES SOME IN NW KS EAST OF MCK TO
TRB AREA. LOOKS LIKE EVENING HOURS COULD BE VERY COMPLICATED WITH
RESPECT TO TYPE AND POSITION OF WEATHER.

WILL GO WITH ONGOING FCST AND MODIFY IN SHORTTERM WITH MESOETA AND
AVN THEREAFTER.

MODELS BRING FRONT INTO NW KS AND FAR EAST CO DURING EARLY PART OF
NIGHT AND THEN STALL IT ALONG A ITR CO TO MCK NE LINE BY MORNING.
APPEARS TO OSCILLATE N TO S TO N AROUND KGLD. PRECIP CHANCES TO BE
BEST NEAR AND NORTH OF FRONT DURING NIGHT. AFTER INITIAL OUTBREAK OF
TSRAS SCT TSRAS/SHOWERS WOULD SEEM TO BE BEST DESCRIPTIVE. FRONT TO
BE VERY SHALLOW. MODELS SHOW HTS AT 50H AND 70H TO CONTINUE TO RISE
OVER NEXT 24 TO 36 HRS. SO MID TO UPPER LEVELS TO REMAIN RELATIVELY
DRY AND STABLE WITH SW FLOW PREDOMINATING. LOW LEVEL UPSLOPE
INCREASES DURING NIGHT IN N-NW PORTION CWA WITH SOME PRECIP AND
COOLING WHILE SOUTH WINDS AND WARM AIR HOLDS ON IN S TO EAST.
DYNAMICS REMAIN FAR TO NORTH SO AFTER MIDNIGHT PRECIP TO BE TOTALLY
DRIVEN BY UPSLOPE AND LIFT NORTH OF NEAR STATIONARY FRONT.

THU FRONT BECOMES MORE W-E FROM SOUTH YUMA CNTY TO NEAR NORTON
SPLITTING HIGH TEMPS DRAMATICALLY EACH SIDE OF WEAKENING FRONT.
THETA-E RIDGE/MAX OVER/BEHIND FRONT IN NE PART OF CWA. SO SEE BEST
CHANCES TSRAS THERE DURING PM DUE TO FRONTAL INSTABILITY AND CAPE
AVAILABLE. HOWEVER SFC TEMPS COOLEST THERE DUE TO HEAVIER CLDS
BEHIND FRONT. DURING EVENING HRS ANOTHER S/W MOVES FROM SW TO NE
ACROSS CWA KICKING OFF LINE TSRAS IN FAR EAST CO AND MOVING NE
ACROSS CWA. S/W ALSO RESULTS IN HASTENING OF SFC WARM FRONT RAPIDLY
TO NE DURING NIGHT.

FRI WARMER AIR RETURNS IN STRENGTH FROM SW PUSHING TEMPS INTO THE
90S AND ANOTHER S/W RESULTS IN PM/EVENING TSRAS. SCENARIO SOMEWHAT
REPEATS SAT AND SUN. BY MON UPPER RIDGE HAS BUILT SUFFICIENTLY TO
PUSH JET AND S/W TRAFFIC TO NEAR CANADIAN BORDER/NRN PLAINS. VERY
HOT AND DRY WEATHER SETS IN FOR CEN PLAINS WITH TEMPS 10 TO 20
DEGREES ABOVE NORMAL.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jun 19, 9:45 AM MST, 5 hours 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED JUN 19 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND INTO THIS
EVENING.

THE AIR MASS IS EXPECTED TO BECOME MORE UNSTABLE THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE AREA. A COOL FRONT WILL CONTINUE TO MOVE
SLOWLY SOUTH AS THE DAY PROGRESSES. BY LATE THIS AFTERNOON...THIS
BOUNDARY WILL EXTEND FROM NEAR CHEYENNE WELLS COLORADO TO BETWEEN
GOODLAND AND COLBY TO NEAR MCCOOK NEBRASKA. PLENTIFUL LOW LEVEL
MOISTURE WILL BE ALONG AND SOUTH OF THIS FRONT.

AFTER 4 PM MDT (5 PM CDT)...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS BOUNDARY. SPOTTERS WILL BE NEEDED ALONG AND SOUTH
OF THE ABOVE MENTIONED LINE LATE THIS AFTERNOON INTO THIS EVENING.
THE PRIMARY THREATS FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING. HOWEVER...THE WIND PROFILE NEAR THE FRONT WILL BE
FAVORABLE TO ALLOW ISOLATED TORNADOES TO DEVELOP. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP BEHIND THE FRONT AS LOW LEVEL
UPSLOPE INCREASES. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE AT THIS TIME.

BULLER
Special weather statement, Jun 19, 2:00 PM MST, 1 hour 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192159-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT WED JUN 19 2002

HERE IS AN UPDATED HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST
KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

STORM SPOTTERS WILL BE REQUIRED THROUGH THIS EVENING.

AT 255 PM MDT (355 PM CDT) A COLD FRONT EXTENDED FROM MCCOOK NEBRASKA
TO TRIBUNE KANSAS LINE. THUNDERSTORMS WILL DEVELOP ALONG THIS
BOUNDARY THROUGH THIS EVENING. THE AIR MASS ALONG THE FRONT IS
UNSTABLE. LOW LEVEL WIND SHEAR IS ALSO PRESENT ALONG THE FRONT.
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 4 PM MDT (5 PM CDT).
WITH ADEQUATE INSTABILITY AND WIND SHEAR...A FEW TORNADOS MAY ALSO
OCCUR.

WINDS BEHIND THE FRONT HAVE BECOME NORTHEAST. THESE UPSLOPE WINDS
WILL PROVIDE THE REST OF THE TRI-STATE AREA WILL ADEQUATE LIFT TO
PRODUCE THUNDERSTORMS. SINCE THE AIR MASS CONTINUES TO BE UNSTABLE
THERE...SOME STORMS MAY BE SEVERE.

MENTZER
Special weather statement, Jun 19, 2:31 PM MST, 44 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT WED JUN 19 2002

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA THROUGH THIS EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 9 PM MDT
(10 PM CDT).  A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS
PRODUCE LARGE HAIL AND DAMAGING WINDS.

THE FOLLOWING KANSAS COUNTIES ARE IN THE WATCH...CHEYENNE...
RAWLINS...DECATUR...GRAHAM...SHERMAN...THOMAS...SHERIDAN...NORTON...
WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA.

THE FOLLOWING NEBRASKA COUNTIES ARE IN THE WATCH...DUNDY...
HITCHCOCK...AND RED WILLOW.

IF A THUNDERSTORM MOVES NEAR YOUR AREA...SEEK SHELTER INSIDE A
REINFORCED BUILDING IMMEDIATELY.

MENTZER

The radar

The Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind, 7 tornado. Local standard time, as filed.

Thunderstorm Wind, Greeley

When
June 19, 3:15 PM MST
Where
Greeley County, 10 mi NNE of Tribune
Measured
56 kt (64 mph)
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
38.600, -101.683

Power poles down

Thunderstorm Wind, Greeley

When
June 19, 3:15 PM MST
Where
Greeley County, 1 mi NE of Tribune
Measured
52 kt (60 mph)
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
38.483, -101.733

Power poles down

Hail, Logan

When
June 19, 3:30 PM MST
Where
Logan County, 8 mi WSW of Russell Spgs
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.867, -101.300

Thunderstorm Wind, Wichita

When
June 19, 3:30 PM MST
Where
Wichita County, 12 mi NE of Leoti
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.600, -101.200

Hail, Wallace

When
June 19, 3:45 PM MST
Where
Wallace County, 9 mi SSW of Sharon Spgs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -101.800

Tornado, Rawlins

When
June 19, 4:10 PM MST
Where
Rawlins County, 9 mi S of Herndon
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
39.767, -100.783

Brief touchdown over open field. No known damage.

Hail, Rawlins

When
June 19, 4:10 PM MST
Where
Rawlins County, 14 mi S of Herndon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -100.783

Tornado, Decatur

When
June 19, 4:15 PM MST to 4:25 PM MST
Where
Decatur County, 5 mi W of Oberlin
Rating
F1
Path length
2 mi
Path width
100 yd
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
39.817, -100.617

Metal barn partially destroyed by tornado, losing several walls and most of the roof. Nearby house suffered minor roof damage.

Tornado, Rawlins

When
June 19, 4:22 PM MST to 4:55 PM MST
Where
Rawlins County, 5 mi S of Herndon
Rating
F0
Path length
5 mi
Path width
100 yd
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
39.833, -100.783

Slow moving, weak tornado produced intermittent damage as it traveled north across mostly open fields before moving near the town of Herndon. Several irrigation circles were damaged and numerous trees were down and stripped of bark.

Hail, Rawlins

When
June 19, 4:30 PM MST
Where
Rawlins County, 5 mi S of Herndon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.833, -100.783

Thunderstorm Wind, Rawlins

When
June 19, 4:30 PM MST
Where
Rawlins County, 5 mi S of Herndon
Measured
60 kt (69 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
39.833, -100.783

Several power poles down.

Thunderstorm Wind, Rawlins

When
June 19, 4:40 PM MST
Where
Rawlins County, 2 mi SW of Atwood
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.783, -101.083

Tornado, Rawlins

When
June 19, 4:45 PM MST
Where
Rawlins County, 8 mi W of Atwood
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
39.800, -101.200

Brief touchdown. No known damage.

Tornado, Rawlins

When
June 19, 4:45 PM MST
Where
Rawlins County, Ludell
Rating
F1
Path length
0.2 mi
Path width
25 yd
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
39.850, -100.967

Brief touchdown near Ludell. Several power poles were down, and irrigation equipment and trailer home were damaged.

Thunderstorm Wind, Decatur

When
June 19, 4:50 PM MST
Where
Decatur County, 8 mi S of Oberlin
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.700, -100.517

Hail, Rawlins

When
June 19, 4:55 PM MST
Where
Rawlins County, Herndon
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -100.783

Hail, Rawlins

When
June 19, 5:00 PM MST
Where
Rawlins County, 5 mi W of Herndon
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.900, -100.883

Thunderstorm Wind, Decatur

When
June 19, 5:03 PM MST
Where
Decatur County, Oberlin
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
39.817, -100.517

Tornado, Thomas

When
June 19, 5:07 PM MST to 5:20 PM MST
Where
Thomas County, 9 mi N of Levant
Rating
F1
Path length
3 mi
Path width
100 yd
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
39.517, -101.200

Weak tornado moved slowly north at approximately 15 mph, traveling mainly across open fields. An irrigation circle was damaged.

Hail, Gove

When
June 19, 5:20 PM MST
Where
Gove County, Grinnell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -100.633

Hail, Sheridan

When
June 19, 5:30 PM MST
Where
Sheridan County, 10 mi S of Hoxie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.200, -100.433

Tornado, Sherman

When
June 19, 5:45 PM MST
Where
Sherman County, 6 mi N of Edson
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
39.417, -101.550

Brief touchdown. No known damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304979, 5304980, 5304981, 5304982, 5304983, 5304984, 5305068, 5305069, 5305070, 5305071, 5305072, 5305073, 5305074, 5305075, 5305076, 5305077, 5305083, 5305078, 5305079, 5305080, 5305081, 5305082.